Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $K$ be a skew-field, infinite dimensional over its center $F$.

From Kaplansky's PI-theorem it then follows that $K$ cannot satisfy a polynomial identity (the theorem says that primitive PI-algebras have finite dimension over their center).

There, a GPI (generalized polynomial identity) has coefficients from the center $F$. If the coefficients are arbitrary, one has a GI (generalized identity), and a theorem by Amitsur describing the possible structure of $K$.

In my research, I now came upon skew-fields which might satisfy a "skew" GPI in the following sense: Let $\sigma$ be an involutory antiautomorphism of $K$ and $\gamma$ an automorphism of $K$ of order 1 or 2. For simplicity, let's restrict to the case that $\sigma$ and $\gamma$ commute.

Is it possible that $K$ satisfy an "skew" GPI, meaning that coefficients are arbitrary from $K$, and the GPI contains not just $x$, but also $x^\gamma$, $x^\sigma$ and $x^{\gamma\sigma}$ ? The case with a single unknown is all that interests me.

I actually kinda hope these skew fields don't exist respectively must be finite dimensional over their center.

share|improve this question
    
The third sentence doesn't seem to parse (though it more or less clear what you want to say there). –  Pasha Zusmanovich Aug 26 '11 at 13:35
    
There is array of results about identities of rings with involution (due to Amitsur and others). I am not absolutely sure whether also GPI with involutions of some sort were considered at certain point, but I would be surprised if they weren't (so your hope about finite-dimensionality - not sure what does "resp." means - seems to be plausible). –  Pasha Zusmanovich Aug 26 '11 at 13:49
    
Fixed the third sentence, thanks (it's still a bit vague, but hopefully less confusing than before). –  Max Horn Aug 26 '11 at 17:24
    
"resp." meant "respectively", I clarified my question accordingly, thanks. As by your suggestion, I found some results by Amitsur regarding identities of rings with involutions and will take a look if they help (I wonder how I missed those before). Note that part of my problem is that there is both an involution $\sigma$ but also an automorphism $\gamma$ of order 2. But maybe I can reduce to a subfield where $\gamma$ is trivial (however, this subfield then better be stable under $\sigma$ and infinite) Thanks again! –  Max Horn Aug 26 '11 at 17:29

1 Answer 1

I recently came back to this question after leaving it aside for a few years, and this time my digging seems to have yielded an answer: Chen-Lian Chuang, "Differential identities with automorphisms and antiautomorphisms. I", Journal of Algebra 149, 371-404 (1992), proved the following theorem:

A prime ring satisfying a nontrivial differential identity with automorphisms and antiautomorphisms must also satisfy a nontrivial ordinary generalized polynomial identity (without derivations, automorphisms, and antiautomorphisms).

This applies in particular to division rings; in the language I used in the questions: A "skew GPI" implies the existence of a GPI.

As a corollary, any skew field admitting a non-trivial "skew GPI" must be finite-dimensional over its center.

share|improve this answer

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.